Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 86, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2020, 7:38 PM CDT for Knox County, Peoria County, Stark County, Illinois. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 7:38 PM CDT (00:38 UTC)
- Expired
- Jul 11, 2020, 8:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Knox County, IL, Peoria County, IL, Stark County, IL
The radar
The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 8:05 PM CDT | TSTM WND DMG | West Jersey, IL | TREES, POWER LINES, AND CROPS DAMAGED NEAR WEST JERSEY. TIME ESTIMATED BY RADAR |
| Jul 11, 8:14 PM CDT | TSTM WND DMG | Princeville, IL | REPORT OF TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2875 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.0
The text
As transmitted.
886
WUUS53 KILX 120038
SVRILX
ILC095-143-175-120115-
/O.NEW.KILX.SV.W.0086.200712T0038Z-200712T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
738 PM CDT Sat Jul 11 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Stark County in north central Illinois...
Knox County in west central Illinois...
Northwestern Peoria County in central Illinois...
* Until 815 PM CDT.
* At 737 PM CDT, severe thunderstorms were located along a line
extending from near Atkinson to near Rio to near Little York,
moving southeast at 55 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Galesburg, Abingdon, Knoxville, Princeville, Wyoming, Toulon,
Osceola, Wataga, Bradford, Oneida, Williamsfield, Altona, Elmira,
Victoria, West Jersey, La Fayette, Rio, Castleton, Gilson and
Laura.
This includes Interstate 74 between mile markers 34 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4097 8963 4094 8964 4082 9002 4079 9044
4115 9044 4115 8987 4123 8986 4123 8964
TIME...MOT...LOC 0037Z 295DEG 53KT 4144 9005 4126 9017 4113 9044 4103
9069 4099 9096
HAIL...<.75IN
WIND...80MPH
$$
Barnes1 follow-up statement
219
WWUS53 KILX 120112
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
812 PM CDT Sat Jul 11 2020
ILC095-143-175-120122-
/O.EXP.KILX.SV.W.0086.000000T0000Z-200712T0115Z/
Stark-Knox-Peoria-
812 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR STARK...KNOX AND NORTHWESTERN
PEORIA COUNTIES WILL EXPIRE AT 815 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still likely.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central, north central and west central Illinois.
LAT...LON 4097 8963 4094 8964 4082 9002 4079 9044
4115 9044 4115 8987 4123 8986 4123 8964
TIME...MOT...LOC 0112Z 295DEG 53KT 4122 8945 4105 8957 4092 8984 4082
9009 4078 9036
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 6:41 PM CDT, 57 minutes earlier.
Area forecast discussion, Jul 11, 6:41 PM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 641 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 252 PM CDT Sat Jul 11 2020 Scattered thunderstorms are possible tonight, as an upper level disturbance tracks southeast across the region. Some storms could be severe this evening, with damaging wind gusts and hail. Locally heavy rain is also possible. Scattered showers and storms may linger over eastern Illinois Sunday morning, though most of the day will be dry and cooler. High pressure will start the work week with dry and seasonable conditions. && .SHORT TERM...(This evening through Sunday) ISSUED AT 252 PM CDT Sat Jul 11 2020 Outflow boundary currently draped from north of Danville, northwest to near DVN, then up to convection developing in central IA. This should be the focus for isolated strong to severe storms into the early evening. Besides this zone of low level convergence, not much in the way of forcing until the upstream ascent ahead of a strong shortwave over western MN. This has sparked a more concentrated area of storms over southern MN, which should develop southeast across IA this afternoon, and eventually into the state this evening. This will bring the more widespread threat for storms, some of which could be severe. 18z ILX sounding featured ample instability at 2800 J/kg SBCAPE and fairly impressive (by July standards) deep layer shear at 35-40 kt. Short range models suggest this favorable atmosphere will persist well into the evening, with some diurnal lowering of instability, but a 75 kt upper jet streak diving towards southern IL to keep better shear in place. CAMs favor the northeast third of the CWA (near/northeast of I-74 corridor) to be most impacted by the storm complex, in an 8 pm to 2 am window. Damaging downbursts to be the main threat, but if a stronger cold pool can organize then a more widespread damaging wind event could evolve from a QLCS or forward propagating MCS. Scattered showers and storms could percolate late tonight and into Sunday morning, especially over eastern IL with the passage of the mid level trof axis. Northwest gradient behind the system at 10-20 mph and increased could cover will keep highs several degrees lower at 82-85F. .LONG TERM...(Monday through Saturday) ISSUED AT 252 PM CDT Sat Jul 11 2020 High pressure settles over the area Monday, then begins to shift east on Tuesday. This results in quiet and seasonable weather, with highs again getting up near 90 on Tuesday. Tuesday night through Thursday the pattern turns more active as the upper jet dips south from Canada into the Midwest. This will allow a series of shortwaves to cross the region, producing periodic scattered storms. Severe and heavy rain potential may evolve but is too far for any confidence in those details. For Friday into next weekend, latest run of medium range guidance suggests the upper ridge to our south will gradually build north. This trends the forecast towards drier and hotter weather for the end of the extended forecast. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 641 PM CDT Sat Jul 11 2020 Boundary stretched near the I-74 corridor early this evening will be a focus for isolated thunderstorms for the next couple hours. A better chance for more organized storm complex will track southeast out of Iowa later this evening. This is primarily expected to affect the I-74 sites where predominant TSRA has been included for a few hours. Brief IFR conditions possible in stronger storms. Not confident on show far south this will build so kept out of SPI/DEC for now. The system is expected to push out after 07-08z, though showers could linger near CMI past sunrise. VFR conditions to follow for Sunday. Surface pressure gradient should produce north winds gusting near 20 kt from late morning through the afternoon. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Jul 11, 3:03 PM CDT, 4 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Sat Jul 11 2020 ILZ027>031-037-038-043>046-122015- Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark- Tazewell-Vermilion-Woodford- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible late this afternoon and this evening. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ILZ036-040>042-047>057-061>063-066>068-071>073-122015- Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan- Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 25
In the hours before
Local storm report, Jul 11, 5:39 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 S SECOR 40.70N 89.14W
07/11/2020 M1.25 INCH WOODFORD IL COCORAHS
0438 PM HAIL FOOSLAND 40.36N 88.43W
07/11/2020 E1.50 INCH CHAMPAIGN IL PUBLIC
0452 PM HAIL 2 NE BLOOMINGTON 40.49N 88.94W
07/11/2020 M0.75 INCH MCLEAN IL PUBLIC
0520 PM HAIL E URBANA 40.11N 88.21W
07/11/2020 E1.75 INCH CHAMPAIGN IL EMERGENCY MNGR
ON THE EAST SIDE OF TOWN
0525 PM HAIL 3 ENE NORMAL 40.53N 88.95W
07/11/2020 M1.00 INCH MCLEAN IL NWS EMPLOYEE
&&
25Local storm report, Jul 11, 5:48 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
548 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL PHILO 40.00N 88.16W
07/11/2020 M1.75 INCH CHAMPAIGN IL TRAINED SPOTTER
&&
25Local storm report, Jul 11, 6:04 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
604 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 SW CHAMPAIGN 40.10N 88.28W
07/11/2020 M1.00 INCH CHAMPAIGN IL TRAINED SPOTTER
&&
25Local storm report, Jul 11, 6:26 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 SW CHAMPAIGN 40.10N 88.28W
07/11/2020 E1.50 INCH CHAMPAIGN IL PUBLIC
ALSO REPORTS OF 1.25 INCH HAIL IN THE SAME AREA.
&&
ERWINLocal storm report, Jul 11, 7:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
730 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 3 SE PHILO 39.97N 88.12W
07/11/2020 CHAMPAIGN IL TRAINED SPOTTER
TREE BRANCHES BLOWN OFF. ESTIMATED 60MPH WINDS.
&&
ERWINLocal storm report, Jul 11, 7:31 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
731 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 3 S SECOR 40.70N 89.14W
07/11/2020 M1.25 INCH WOODFORD IL COCORAHS
0438 PM HAIL FOOSLAND 40.36N 88.43W
07/11/2020 E1.50 INCH CHAMPAIGN IL PUBLIC
0452 PM HAIL 2 NE BLOOMINGTON 40.49N 88.94W
07/11/2020 M0.75 INCH MCLEAN IL PUBLIC
0520 PM HAIL E URBANA 40.11N 88.21W
07/11/2020 E1.75 INCH CHAMPAIGN IL EMERGENCY MNGR
ON THE EAST SIDE OF TOWN
0525 PM HAIL 3 ENE NORMAL 40.53N 88.95W
07/11/2020 M1.00 INCH MCLEAN IL NWS EMPLOYEE
0535 PM HAIL PHILO 40.00N 88.16W
07/11/2020 M1.75 INCH CHAMPAIGN IL TRAINED SPOTTER
0600 PM HAIL 1 SW CHAMPAIGN 40.10N 88.28W
07/11/2020 E1.50 INCH CHAMPAIGN IL PUBLIC
ALSO REPORTS OF 1.25 INCH HAIL IN THE SAME AREA.
0600 PM HAIL 1 SW CHAMPAIGN 40.10N 88.28W
07/11/2020 M1.00 INCH CHAMPAIGN IL TRAINED SPOTTER
0620 PM TSTM WND DMG 3 SE PHILO 39.97N 88.12W
07/11/2020 CHAMPAIGN IL TRAINED SPOTTER
TREE BRANCHES BLOWN OFF. ESTIMATED 60MPH WINDS.
&&
ERWINThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 7:44 PM CDT | Severe Thunderstorm Warning | ILX | Peoria, Tazewell | 46 min |
| Jul 11, 8:07 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Woodford | 38 min |
| Jul 11, 8:22 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Tazewell | 38 min |
| Jul 11, 8:27 PM CDT | Severe Thunderstorm Warning | ILX | Fulton, McLean, Peoria, Tazewell, Woodford | 49 min |
| Jul 11, 8:42 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 31 min |
| Jul 11, 9:03 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Logan, McLean, Mason, Tazewell | 42 min |
| Jul 11, 9:23 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, DeWitt, Logan, McLean, Macon, Piatt | 67 min |
| Jul 11, 10:11 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Coles, Douglas, Edgar, Macon, Moultrie and 3 more | 49 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.